Tennessee, 2004

Hail and Damaging Winds in Tennessee, July 12 to 14, 2004

July 12 to 14, 2004 · NWS OHX · 55 events in 30 counties and zones

53 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$420,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 1:44 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 12, 1:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT MON JUL 12 2004

.DISCUSSION...
DEEP MOISTURE AND MODERATE INSTABILITY COMBINING FOR SCATTERED
THUNDERSTORMS ACROSS NORTH AND WEST MIDDLE TENNESSEE. WEAK UPPER
WAVE MOVING OVER CENTRAL KENTUCKY PLAYING A ROLE TOO. STORMS MOVING
SOUTHEAST...REFLECTING CHANGE IN UPPER FLOW. FOR TONIGHT...WILL PUT
UP A LIKELY POP FOR NORTH PLATEAU...WITH A SLIGHT CHANCE AFTER
MIDNIGHT MOST LOCATIONS.

DRIER AIR WORKS INTO MIDDLE TENNESSEE ON TUESDAY...BUT AFTERNOON
LAPSE RATES APPROACH -10 IN GFS/ETA MODELS. A WARMER DAY ON TAP...
WITH SCATTERED THUNDERSTORMS DEVELOPING BY LATE AFTERNOON OR EARLY
EVENING. EXPECT AFTERNOON HEAT INDICES TO REACH THE TRIPLE DIGITS IN
WEST MIDDLE TENNESSEE.

ANOTHER CONCERN IS THE POSSIBILITY OF A COLD FRONT MOVING INTO
MIDDLE TENNESSEE ON WEDNESDAY. MODEL POP/S LOW...PROBABLY NOT
HANDLING NORTHWEST FLOW SCENARIO VERY WELL. WILL BUMP RAIN CHANCE TO
SCATTERED AT THIS TIME.

NO MAJOR CHANGES TO THE EXTENDED. COLD FRONT PUSHES WELL SOUTH
THURSDAY. DRIER AND COOLER AIR INTO THE EARLY WEEKEND.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Jul 12, 4:30 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 12 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR ONCE AGAIN ACROSS MIDDLE
TENNESSEE IN WARM...MOIST AND UNSTABLE AIR. ISOLATED AREAS MAY
EXPERIENCE PONDING OF WATER FROM LOCALLY HEAVY DOWNPOURS. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY AND WEDNESDAY IN A VERY
WARM...MOIST AND UNSTABLE ENVIRONMENT. IN ADDITION...A COLD FRONT
WILL BE APPROACHING OUR REGION FROM THE NORTHWEST AND SHOULD REACH
THE LOWER OHIO VALLEY WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TUESDAY AND WEDNESDAY WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS. ALSO...THESE THUNDERSTORMS WILL CONTAIN LOCALLY
HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLASH FLOODING ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE ON TUESDAY AND WEDNESDAY.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 44 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 12, 1:55 PM CST
Where
Wilson County, 5 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.867, -86.417

Trees were blown down on Holloway Road.

Thunderstorm Wind, Rutherford

When
July 12, 3:40 PM CST to 3:41 PM CST
Where
Rutherford County, 2 mi S of Smyrna
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.150, -86.300

Trees were blown down near Crosslyn Building Supply.

Thunderstorm Wind, Coffee

When
July 12, 3:55 PM CST
Where
Coffee County, Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -86.233

6 trees blew down on homes.

Hail, Coffee

When
July 12, 4:00 PM CST
Where
Coffee County, Tullahoma
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -86.533

Nickel size hail reported.

Thunderstorm Wind, Sumner

When
July 13, 7:40 PM CST
Where
Sumner County, Portland
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -86.233

Several homes and businesses in Portland suffered damaged roofs. One metal roof was blown off of Martin Realty and Auction on Main Street. The roof peeled off and was hurled across the street.

Thunderstorm Wind, Sumner

When
July 13, 7:45 PM CST
Where
Sumner County, Gallatin
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
36.250, -85.967

A 100-year-old silver maple tree came crashing on the front porch of a historic home in the Woodson Terrace Historic District. The home, built in 1898, had no concrete between the blocks so when the tree hit it, it shifted the house off its foundation.

Thunderstorm Wind, Macon

When
July 13, 7:57 PM CST to 9:05 PM CST
Where
Macon County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -86.517

Trees and power lines were down around the county. The metal roof from a home at Draper's Crossroads Community was hurled onto Red Boiling Spring Rd. A storage shed was destroyed at the Macon County Junior High School track facility. The winds lifted the shed off its foundation and hurled it through a nearby chain-link fence. Over 300 trees were estimated to have been blown down around the county according to a newspaper story.

Thunderstorm Wind, Wilson

When
July 13, 8:05 PM CST
Where
Wilson County, 4 mi NW of Mt Juliet
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
36.517, -86.000

Wind gust estimated to be 60 mph at Old Hickory NWS Office.

Thunderstorm Wind, Robertson

When
July 13, 8:05 PM CST
Where
Robertson County, White House
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.683

Trees were blown down. Winds were estimated to be 90 mph by Spotter

Thunderstorm Wind, Wilson

When
July 13, 8:10 PM CST
Where
Wilson County, Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.183, -86.617

Telephone poles and trees were snapped. Tree fell on a house. Newspaper story said that as many as 500 trees were blown around the county down during the storm according to Sheriff Ashe.

Thunderstorm Wind, Smith

When
July 13, 8:10 PM CST to 8:20 PM CST
Where
Smith County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.333, -85.300

Numerous trees were down. These trees blocked about 40 roads in the county. A barn was flattened by high winds at Rock City on U.S. Highway 70.

Thunderstorm Wind, Wilson

When
July 13, 8:15 PM CST to 8:20 PM CST
Where
Wilson County, 11 mi WNW of Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.217, -86.300

Retired NWS MIC reported numerous trees down from West Elementary School on Lebanon Pike to Highway 109 and Lebanon Pike with winds estimated to be 65 to 70 mph.

Thunderstorm Wind, Montgomery

When
July 13, 8:15 PM CST
Where
Montgomery County, 3 mi S of Clarksville
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.333, -85.300

Trees and power lines were down. 15 trees were cleared from St. Bethlehem and South Clarksville roadways. There were 20 areas where power lines were down. Winds destroyed 2 traffic signals on Wilma Rudolph Blvd. One was at the intersection of Needmore Road and the other at Forrest Hills Drive. Newspaper estimated winds to be around 90 mph.

Thunderstorm Wind, Davidson

When
July 13, 8:19 PM CST
Where
Davidson County, 5 mi SW of Nashville
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.267, -86.467

Winds were estimated to be 60 to 70 mph in the Green Hills area.

Thunderstorm Wind, Davidson

When
July 13, 8:20 PM CST
Where
Davidson County, Nashville Metro Arpt
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
36.250, -86.567

Wind gust of 67 mph measured at Nashville International Airport.

Thunderstorm Wind, Clay

When
July 13, 8:20 PM CST to 8:25 PM CST
Where
Clay County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -86.633

Sheriff's office reported trees and power lines were down around the county. Numerous roads were blocked by fallen trees. Trees fell on houseboats at Horse Creek Dock.

Thunderstorm Wind, Rutherford

When
July 13, 8:22 PM CST to 8:25 PM CST
Where
Rutherford County, Smyrna
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
36.117, -87.217

Winds were estimated to be around 80 mph. Two mobile homes were destroyed on a Sam Davis Road trailer park in Smyrna and another mobile home was damaged. The most severe damage reported was at Fairway Mobile Home Park, 500 Sam Davis Rd. A willow tree fell and crashed on a trailer. Another tree fell on a mobile home and on a car at Fairway Trailer Park in Smyrna. There was one injury. One woman left Fairway in an ambulance with a knee injury.

Thunderstorm Wind, Putnam

When
July 13, 8:26 PM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.533, -85.533

A tree was down on a car and house.

Thunderstorm Wind, Davidson

When
July 13, 8:28 PM CST to 8:35 PM CST
Where
Davidson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -85.500

Davidson County OEM reported hundreds of trees and power lines were down around the county.

Thunderstorm Wind, Davidson

When
July 13, 8:30 PM CST
Where
Davidson County, Hermitage
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.967, -85.850

Numerous trees down along Old Lebanon Dirt Road. The roadway was blocked by downed trees.

Thunderstorm Wind, Jackson

When
July 13, 8:30 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.117, -87.383

Numerous trees were down.

Thunderstorm Wind, Rutherford

When
July 13, 8:32 PM CST
Where
Rutherford County, 3 mi N of Murfreesboro
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.200, -86.817

Numerous trees were down. The Spotter estimated winds to be around 70 mph.

Thunderstorm Wind, Putnam

When
July 13, 8:32 PM CST
Where
Putnam County, Cookeville
Measured
70 kt (81 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.900, -86.417

EMA center reported 81 mph wind gust.

Thunderstorm Wind, Dekalb

When
July 13, 8:34 PM CST
Where
Dekalb County, Smithville
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.433, -84.917

Numerous trees were blown down in Smithville.

Thunderstorm Wind, Rutherford

When
July 13, 8:35 PM CST
Where
Rutherford County, Murfreesboro
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.083, -86.900

Trained Spotter estimated winds to be around 60 mph near M.T.S.U. campus.

Thunderstorm Wind, Putnam

When
July 13, 8:35 PM CST to 8:45 PM CST
Where
Putnam County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.500

Numerous trees were down around the county. Cookeville Police Department reported that the "City of Cookeville looks like a war zone". At least 15 power poles were downed by strong winds in Monterey. Some trees fell on homes. One mobile home was destroyed. A newspaper story said a tree fell and ruptured some gas line equipment at the Windrowe subdivision off South Maple Avenue in Cookeville. Several people were evacuated from their homes as a precautionary measure until the gas line was shut off.

Thunderstorm Wind, Davidson

When
July 13, 8:39 PM CST
Where
Davidson County, 5 mi S of Nashville
Measured
60 kt (69 mph) estimated gust
Reported by
STORM CHASER
Coordinates
36.133, -85.533

Trees down at the intersection of Nolensville Road and Old Hickory Blvd.

Thunderstorm Wind, Dickson

When
July 13, 8:40 PM CST
Where
Dickson County, 3 mi N of Charlotte
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.067, -86.833

3 inch diameter tree limbs were blown down.

Thunderstorm Wind, Dickson

When
July 13, 8:45 PM CST
Where
Dickson County, 2 mi N of Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.233, -87.333

Trees down along Swift Road and Highway 48. A tree fell in Dickson and landed on a woman's car and her daughter's truck.

Thunderstorm Wind, Dickson

When
July 13, 8:45 PM CST
Where
Dickson County, White Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.400, -86.450

A tree fell and landed on the roof of a home. The crash shook the lady's home while she was crocheting.

Thunderstorm Wind, Dekalb

When
July 13, 8:54 PM CST to 9:05 PM CST
Where
Dekalb County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.850, -86.417

Numerous trees and power lines were blown down around the county. Newspaper account mentioned large trees were down from Goose Creek Road in Alexandria to Johnson's Chapel Road in the eastern part of the county. Trees were blown down in the Four Seasons area as well.

Thunderstorm Wind, Fentress

When
July 13, 8:55 PM CST to 9:00 PM CST
Where
Fentress County, Jamestown
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.983, -86.533

At least 8 power poles were downed by the storm.

Thunderstorm Wind, Cumberland

When
July 13, 9:00 PM CST to 9:10 PM CST
Where
Cumberland County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
35.967, -85.867

Numerous trees and power lines were down across the county. 17,000 people lost power in Crossville. Most of the damage caused by the storm was along Maple Street in Crossville. One tree landed on a house on Maple Street. Storm damage was reported in Deer Creek and Shangri La subdivisions according to the newspaper.

Thunderstorm Wind, Williamson

When
July 13, 9:02 PM CST
Where
Williamson County, Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.967, -84.983

Trees and power lines were down around the city.

Thunderstorm Wind, Overton

When
July 13, 9:06 PM CST to 9:15 PM CST
Where
Overton County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.917, -86.900

Numerous trees and power lines were down around the county. Newspaper reported trees fell on a residence on Alvin Garrett Lane which is 3.1 miles east of Livingston.

Thunderstorm Wind, Coffee

When
July 13, 9:09 PM CST
Where
Coffee County, Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.483, -87.350

Trees down in Manchester.

Thunderstorm Wind, Hickman

When
July 13, 9:12 PM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.350, -85.650

Numerous trees were down around the county.

Thunderstorm Wind, Bedford

When
July 13, 9:15 PM CST
Where
Bedford County, Shelbyville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.483, -86.083

Numerous trees and power lines were down in Shelbyville.

Thunderstorm Wind, Rutherford

When
July 13, 9:20 PM CST to 9:30 PM CST
Where
Rutherford County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.700, -87.050

Roof and structural damage around the county. Trees were down a mile long strip in Murfreesboro along Jones Boulevard from Clark Boulevard to Trinity Drive. Murfreesboro Electric reported 16,000 customers without power.

Thunderstorm Wind, Van Buren

When
July 13, 9:20 PM CST
Where
Van Buren County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -85.917

Numerous trees and power lines were down.

Thunderstorm Wind, Maury

When
July 13, 9:23 PM CST
Where
Maury County, 6 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.717, -85.783

Large tree was blown down across Keydron Road.

Thunderstorm Wind, Hickman

When
July 13, 9:25 PM CST
Where
Hickman County, 1 mi N of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.483, -86.467

Trees were down at the high school.

Thunderstorm Wind, Warren

When
July 13, 9:25 PM CST
Where
Warren County, 2 mi N of Mc Minnville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -87.467

Numerous limbs were blown down.

Thunderstorm Wind, Cannon

When
July 13, 9:30 PM CST
Where
Cannon County, 5 mi ENE of Woodbury
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.850

A barn was destroyed near Short Mountain. Numerous trees were down around the county.

Thunderstorm Wind, White

When
July 13, 9:35 PM CST
Where
White County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -85.750

911 dispatcher reported numerous trees and power lines were down.

Thunderstorm Wind, Marshall

When
July 13, 9:40 PM CST
Where
Marshall County, Lewisburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -87.400

Trees down in the city, and several roofs were damaged according to the Lewisburg Police Department.

Thunderstorm Wind, Warren

When
July 13, 9:40 PM CST
Where
Warren County, Centertown
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.867, -86.000

Numerous trees and power lines were down near Centertown area along Highways 70 and 55.

Thunderstorm Wind, Warren

When
July 13, 9:46 PM CST
Where
Warren County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.817, -87.467

Numerous trees were down around the county.

Thunderstorm Wind, Lawrence

When
July 13, 9:50 PM CST
Where
Lawrence County, North Portion
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -85.783

Several trees were down in the northern part of the county.

Thunderstorm Wind, Grundy

When
July 13, 9:50 PM CST
Where
Grundy County, Tracy City
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.450, -86.800

Numerous trees were down in the city.

Thunderstorm Wind, Lawrence

When
July 13, 10:10 PM CST
Where
Lawrence County, Lawrenceburg
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.933, -85.450

Numerous trees were down.

Thunderstorm Wind, Wayne

When
July 13, 10:10 PM CST
Where
Wayne County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.467

Sheriff's department reported scattered trees down around the county.

Thunderstorm Wind, Perry

When
July 13, 10:20 PM CST
Where
Perry County, Linden
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Trees were down along U.S. Highway 412.

Hail, Sumner

When
July 14, 12:23 AM CST
Where
Sumner County, 5 mi E of Portland
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -87.667

Off duty NWS employee reported quarter size hail.

Thunderstorm Wind, Overton

When
July 14, 6:02 AM CST
Where
Overton County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -86.433

Trees were uprooted across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412617, 5412618, 5412620, 5412619, 5412621, 5412793, 5412622, 5412623, 5412625, 5411931, 5412792, 5411932, 5411939, 5411933, 5412624, 5412626, 5412795, 5412627, 5412628, 5411930, 5412705, 5412629, 5412630, 5413347, 5411934, 5412701, 5412702, 5412703, 5412704, 5412794, 5411935, 5412796, 5411936, 5411937, 5411938, 5411940, 5412706, 5411941, 5412010, 5412716, and more.